Mouth sores occur when the lining of the mouth is damaged following chemotherapy or localised radiation therapy.
The lining of the mouth and throat has a rapid cell turnover rate, making it susceptible to chemotherapy.
All chemotherapy drugs have the potential to cause mouth sores. The extent of damage depends on the drug and dosage.
Other factors which contribute to mouth sores include neutropenia (low white blood cell count), infections in the mouth/throat, poor oral hygiene and smoking.
Mouth sores typically occur two to three weeks from the start of chemotherapy and/or radiation therapy treatment, and may last for two to three weeks after completion of treatment. Onset is more rapid and symptoms may be more severe if you receive chemotherapy and radiation therapy at the same time.
- Pain in the mouth and throat
- Redness of your inner cheek or soft palate
- Burning sensation and difficulty swallowing with or without eating/drinking
- Loss of senses such as altered saliva and altered taste
- Bleeding from the mouth
- Infection in the mouth
It’s important to report the development or worsening of any symptoms related to mouth sores. If you notice any of the following changes, contact your care team:
- Increasing pain in the mouth, jaw or throat
- Mouth ulcers
- White patches on mucous membranes or tongue (thrush)
- Difficulty swallowing
- Bleeding from the gums or mouth
- Temperature of 38oC or higher
Become a patient
Find out how to become a patient at Icon Cancer Centre, or request more information from your nearest centre.
A list of credible support agencies to help you through all stages of your cancer journey.
Families and carers
Helpful information on finding the right support when caring for a loved one with cancer.
Our patients share their perspective and advice on receiving and coping with a cancer diagnosis.